Back to Ask the Diabetes Team Ask the Diabetes Team

From Clear Lake, Minnesota, USA:

I was told that the Lantus insulin that my son was put on is not lasting 24 hours like they thought it would. I tried giving it in the morning, but by the next morning, his blood sugar would be high. Now I'm trying to give the Lantus at 6:00 pm, and he has been waking up too low. Is there any other time of the day I should try to give this shot or what else should I do?


You are not alone. Most of our patients have found that Lantus (insulin glargine) does not last 24 hours. We usually either give Lantus twice a day: bigger dose at bedtime as late as is practical (i.e., 10-11 pm) and then a smaller dose pre-breakfast. Sometimes, we use Lantus at bedtime and a small dose of NPH pre-lunch (with some Humalog or NovoLog to cover meals and snacks, of course) so that when the Lantus from the evening before wears out there is some NPH functioning as basal. Both work nicely but you may need to experiment to see if one is better than another. As long as you do lots of before and after meal blood glucose monitoring, you should figure this out within a week or so.


Original posting 13 Apr 2003
Posted to Insulin Pumps


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:44
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.